Alert archive / New York / Flash Flood Warnings in 2020

Flash Flood Warning 15, NWS New York, NY

July 10, 2020Nassau County, Queens County, New York

NWS New York, NY issued this flash flood warning at Jul 10, 2020, 3:23 PM EDT for Nassau County, Queens County, New York. It was in force for 82 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2020, 3:23 PM EDT (19:23 UTC)
Expired
Jul 10, 2020, 4:45 PM EDT
In force
82 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:48 PM EDTFLASH FLOODSouth Valley Stream, NYROAD CLOSURE DUE TO FLOODING ON HOOK CREEK BLVD BETWEEN 148TH RD AND 145TH AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WGUS51 KOKX 101923
FFWOKX
NYC059-081-102045-
/O.NEW.KOKX.FF.W.0015.200710T1923Z-200710T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
323 PM EDT Fri Jul 10 2020

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Queens County in southeastern New York...
  Nassau County in southeastern New York...

* Until 445 PM EDT.

* At 322 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain with rainfall rates up to around 1 inch per hour across 
  the warned area. Between 1 and 2 inches of rain have fallen. Flash 
  flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Freeport, Valley Stream, Long Beach, Glen Cove, Garden City,
  Lynbrook, Mineola, Westbury, Great Neck, Massapequa, Woodmere,
  Levittown, Hempstead, Cedarhurst and Brookville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4057 7376 4062 7377 4065 7374 4080 7378
      4081 7377 4084 7377 4088 7371 4086 7366
      4089 7365 4090 7362 4060 7342 4057 7357

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JM
1 follow-up statement
194 
WGUS71 KOKX 102054
FFSOKX

Flash Flood Statement
National Weather Service New York NY
454 PM EDT Fri Jul 10 2020

NYC059-081-102102-
/O.EXP.KOKX.FF.W.0015.000000T0000Z-200710T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-Nassau NY-
454 PM EDT Fri Jul 10 2020

...THE FLASH FLOOD WARNING FOR QUEENS AND NASSAU COUNTIES HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4057 7376 4062 7377 4065 7374 4080 7378
      4081 7377 4084 7377 4088 7371 4086 7366
      4089 7365 4090 7362 4060 7342 4057 7357

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:34 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 10, 2:34 PM EDT, 49 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
234 PM EDT Fri Jul 10 2020

.SYNOPSIS...
Tropical Storm Fay will move northward along the Mid Atlantic
coast today before making landfall near New York City tonight
and continuing north into the Hudson Valley by Saturday morning.
A series of weak fronts will then cross the area through mid
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tropical Storm Fay continues to track slowly towards the area
this aftn. Fay will make landfall tonight in the New York City
area and continue north into the Hudson Valley by early
Saturday. Please refer to the National Hurricane Center for
the latest track and forecast details for Tropical Storm Fay.

No changes to winds have been made since the 15Z update. Next
wind update will be with the 21Z Hurricane Center advy.

Rain will continue to impact the area this aftn and eve, with
bands rotating in from the ocean. With precipitable water values
increasing to 2-2.5 inches and tall skinny CAPE, flash flooding
will be possible into this evening as the heaviest rain moves
across the area. The Flash Flood Watch remains in effect, and
WPC continues to include the entire forecast area in a slight
risk for excessive rainfall.

In addition to the flash flood potential, the Storm Prediction
Center has placed much of the area in a marginal risk for severe
weather, with a slight risk along the immediate coastline.
Increasing low level shear as Fay approaches will lead to the
potential for damaging winds and possibly a few tornadoes in any
thunderstorms that are able to develop. The greatest threat may
be in the 00-03Z time period invof the sfc low as it passes
thru the area.

In terms of winds, east to southeast flow will increase across
the area through this eve. Gusts up to around 50 mph possible.
The strongest gusts are expected across NYC, wrn Long Island,
and wrn coastal Connecticut. Winds will then diminish overnight
as Fay moves off to the north.

There is a high risk of rip currents at Atlantic Ocean beaches
thru tngt.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Despite the exit of Fay, a moist airmass will remain in place and
allow for destabilization during the day. At the same time, an upr
trof will approach from the w. As cin erodes, tstm initiation over
the cwa is likely. The 12Z NAM indicated around 3000 CAPE in the
aftn and eve. The main limiting factor is whether any earlier
convection works over the atmosphere sufficiently. The primary svr
threats will be damaging winds and hail. Severe wording and
damaging winds have been included in the fcst for wrn areas to
highlight the threat.

Any activity is modeled to diminish in the overnight period as
dry air sweeps in at the mid lvls.

The NBM was used for temps. Heat indices will be close to 95 for
much of the area. An advy may be needed based on the 2 day
criteria Sat and Sun.

A high risk of rip currents continues for Atlantic Ocean beaches
on Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The mean trough axis will remain fairly stationary near the
region through early next week as it is reinforced by a series
of shortwaves rotating through Great Lakes into New England.
Decent agreement that by mid week this trough axis finally lifts
ne of the area, with heat ridging building into the area for
late week into the weekend.

This setup will have a deep S/SW flow across the region through
Tuesday, with a series of weak troughs moving through the
region. This will spell a very warm and humid pattern with
potential for scattered afternoon/evening thunderstorm activity
as shortwave energy rotates through with the surface troughs.
Timing/location/coverage/intensity of threat will be determined
by timing of shortwaves, which will have to be refined at
shorter lead time.

General agreement with the mean trough axis lifting northeast
of the region Wed, with building heights. If this plays out,
deep WSW flow will advect in the building heat across the
central US, with the hottest airmass of the season for late week
into the weekend. With the region lying on northern periphery
of this ridge and active westerlies across US/Canada border, and
potentially moderate to high instability to work with, an
occasional MCS or organized convective threat rolling through
the area is not out of the question during this period.

The high rip current risk will likely continue into early next
week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
***TROPICAL STORM CONDITIONS EXPECTED LATE TODAY INTO THIS
 EVENING***

High impact event as Tropical Storm Fay tracks across or near
the region. Please refer to the National Hurricane Center for
the latest forecast track information.

Tropical storm conditions expected for the NYC metros after
about 20Z-21Z, with IFR in heavy rain and E winds 25-35 kt with
gusts 35-45 kt. These winds could be more squally in nature as
opposed to steady-state. Conds spread N to the remaining
terminals into this evening, with shifting winds as the center
of the tropical storm passes nearby.

Conds improving and winds diminishing overnight.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/weather.gov/zny/n90

KJFK TAF Comments: Strongest winds likely to be squally in
nature with the heavier rain bands. AMD likely to address
changes in storm track and intensity.

KLGA TAF Comments: Strongest winds likely to be squally in
nature with the heavier rain bands. AMD likely to address
changes in storm track and intensity.

KEWR TAF Comments: Strongest winds likely to be squally in
nature with the heavier rain bands. AMD likely to address
changes in storm track and intensity.

KTEB TAF Comments: Strongest winds likely to be squally in
nature with the heavier rain bands. AMD likely to address
changes in storm track and intensity.

KHPN TAF Comments: Strongest winds likely to be squally in
nature with the heavier rain bands. AMD likely to address
changes in storm track and intensity.

KISP TAF Comments: Strongest winds likely to be squally in
nature with the heavier rain bands. AMD likely to address
changes in storm track and intensity.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...MVFR or lower cond likely in SHRA/TSRA, mostly in
the afternoon.
.Sunday and Monday...Continued chance mainly afternoon SHRA/TSRA,
with MVFR or lower cond possible.
.Tuesday...VFR.

&&

.MARINE...
Tropical storm conditions are expected into tngt, before
improving early Sat. Waves were increased for all waters for the
rest of today and tngt. The ocean is expected to come up to
10-12 ft with the Sound up 5-6 ft attm. Seas may remain abv sca
lvls on the ocean into the middle of next week despite the exit
of Fay. On the protected waters, winds and waves look to remain
blw sca lvls Sat thru the middle of next week.

&&

.HYDROLOGY...
Rainfall amounts associated with Tropical Storm Fay will range
from 1-3 inches, with locally higher amounts possible in any
thunderstorms or heavier rain bands. Flash flooding is possible,
with smaller streams and rivers and urban, low lying poor
drainage areas most vulnerable.

Additional thunderstorms Saturday afternoon could result in
localized heavy rainfall and associated minor flooding of low
lying areas. Otherwise, no significant widespread rain expected
through Fri.

&&

.TIDES/COASTAL FLOODING...
Potential for beach flooding and beach erosion, particularly
during the times of high tide this afternoon into Saturday
afternoon. Localized dune erosion is possible, but threat for
washovers is low.

In terms of coastal flooding, there is a low potential for
minor coastal flood impacts from combined surge and wave set-up.
This will ultimately be dependent on track and intensity of the
approaching low. Generally around 2ft of surge is needed to
reach minor flood thresholds, which is currently not shown in
any extratropical guidance, but a potential SE jet of 20-30kt
and long period se swells could result in some localized minor
flood impacts for vulnerable coastal locales of LI, Jamaica Bay
and lower NY/NJ harbor for the Fri Night high tidal cycle.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until midnight EDT tonight for CTZ005>012.
     Tropical Storm Warning for CTZ009>012.
NY...Flash Flood Watch until midnight EDT tonight for NYZ067>075-
     078>081-176>179.
     Tropical Storm Warning for NYZ071>075-078>081-176>179.
     High Rip Current Risk through Saturday evening for NYZ075-080-
     081-178-179.
     High Surf Advisory until 9 PM EDT Saturday for NYZ075-080-081-
     178-179.
NJ...Flash Flood Watch until midnight EDT tonight for NJZ002-004-
     006-103>108.
     Tropical Storm Warning for NJZ006-106-108.
MARINE...Tropical Storm Warning for ANZ330-335-338-340-345-350-353-355.
&&
Hazardous weather outlook, Jul 10, 5:53 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
553 AM EDT Fri Jul 10 2020

CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-111000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Eastern Bergen-Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-
553 AM EDT Fri Jul 10 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NJZ006-106-108-NYZ071>074-078-079-176-177-111000-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Hudson-Eastern Essex-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
553 AM EDT Fri Jul 10 2020

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-111000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
553 AM EDT Fri Jul 10 2020

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   High Rip Current Risk.
   Flash Flood Watch.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   High Rip Current Risk.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-111000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
553 AM EDT Fri Jul 10 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 10, 2:59 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
259 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      1 ENE PARKVILLE         40.64N  73.97W
07/10/2020                   KINGS              NY   LAW ENFORCEMENT

            ROAD CLOSED AT 18TH AVE INTO DITMAS DUE TO FLOODING

&&

DRJ
Local storm report, Jul 10, 3:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
306 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      1 NW PAERDEGAT          40.64N  73.93W
07/10/2020                   KINGS              NY   LAW ENFORCEMENT

            FARRAGUT ROAD CLOSED DUE TO FLOODING EAST OF UTICA
            AVENUE BY KINGS HIGHWAY

&&

DRJ
Local storm report, Jul 10, 3:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
318 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      TRIBECA                 40.71N  74.01W
07/10/2020                   NEW YORK (MANHATTA NY   LAW ENFORCEMENT

            BARCLAY ST IN MANHATTAN CLOSED DUE TO FLOODING BETWEEN
            WEST STREET AND GREENWICH STREET.

&&

DRJ

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:35 PM EDTHigh Surf AdvisoryOKXKings, Nassau, Queens, Suffolk48 hr
Jul 9, 10:33 PM EDTCoastal Flood StatementOKXRichmond, Suffolk, Westchester29 hr
Jul 10, 1:11 PM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 1 more3 hr
Jul 10, 1:30 PM EDTFlash Flood WarningOKXBronx, Kings, New York, Queens, Richmond4 hr
Jul 10, 4:17 PM EDTAreal Flood AdvisoryOKXOrange, Rockland, Westchester3 hr

Nearby

Flash Flood Warnings in New York, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.